Thanks for the info.
My NABs have been rising on Avonex, so I might find myself having to make this decision.
That is a great website, with the diaries of the people who are taking Tysabri! I used it alot also, when I was doing my research and trying to decide whether or not to jump into the Tysabri pool... :)
A number of the people who have posted their Tysabri diaries also have email addresses listed, and you can write to them personally. I did that with several of them, and I found it very helpful to be able to "talk" to people who were already on it, who are in various stages of MS and who had various numbers of infusions under their belts. It was great to be able to ask specific questions that were of interest to me, and all the people I wrote to responded quickly and were very helpful.
Just an update on PML, for anyone who is currently considering Tysabri, or who may need to look at it in the future...the original 3 cases of PML were indeed initially considered to be due to the use of Tysabri in conjunction with other treatments for MS, particularly interferon. After being withdrawn from the market, Tysabri was brought back under the TOUCH program (which is strictly controlled by the FDA), and the thought was that if Tysabri was used as a monotherapy, the risk for PML would not be as significant.
Unfortunately, this proved not to be the case. At the end of July 2008, it was revealed that there were 2 new cases of PML in Europe - in people who were on Tysabri as their only treatment. In Europe, the program to oversee Tysabri is not as stringent as the TOUCH program is here in the US, and that may play into the scenario. There are a number of details that have yet to come out. One of the patients in Europe is recovering pretty well at this point, and one of them is doing very poorly. That one was diagnosed with PML after approximately a 3 month delay, because initially his symptoms were thought to be due to an MS flare up.
The good news is that they were still caught much earlier than before, and that plasmaphoresis has proven to be potentially helpful in PML - so it may not be fatal if caught early enough. Patients on Tysabri are watched much closer now, and their immune systems are monitored closely now as well. The "real world" incidence of PML has still proven to be less than the 1 in 1000 chance that is listed by the manufacturer themselves.
There are numerous other very serious risks and side effects with Tysabri, (it does carry a Black Box warning from the FDA), but there is also the potential for some very significant benefits. Each person needs to just be aware, and then make the best decision for their own situation - there is no right or wrong choice... :) If you go to the Tysabri website, it can give you the willies.....but once you start to do more reading and research, you can put it into perspective a little easier. There is just an awful lot of information to weed thru and sort out - it can seem overwhelming at first.
Many of the people currently on Tysabri feel it is the best thing that has happened to them, and they often state that they just feel so much better overall - like they have been given their lives back to a certain extent. That is what I am hoping for most of all - to not feel terrible all the time....to start to have some energy and feel like I am actually "living" again... :) That would make it well worth the risk to me.
Sorry if this was alot of boring info, I just figure the best thing we can do is to help each other be the best educated and informed patients out there....so we can make the best choices in our individual situations, for our treatments and our futures. There are also several drugs in the pipeline that are showing promise, so who knows what we will have to choose from in the next 5 years or so!
But no matter what, we are all so fortunate to have this forum....this family....to share ideas and information and questions and laughs and support. You all help me in so many ways, and I just want you to know I appreciate each and every one of you!
I am glad to hear that other people are researching Tysabri and not just shying away from the drug due to the possible side effects. All medications have terrible side effects and if we read about every medication we took....then we probably would not take anything. I believe the Tysabri has started to give me my life back and I pray that the longer I take it - the better things will get. Someone had asked about UTI's. I have always had them, but in the last two months I have three UTI's. I am thankful that is the only problem i have encountered since I was on Tysabri. I remember partial paralysis, drop foot, Bell's Palsy, mental confusion (which I still have at times)
and other problems I hate to mention. My decision finally came from reading the diaries, because they are real people telling us about the positive and negative effects of the medication. I found there were more positives and It was a chance I was willing to take. What did I have to lose? The possibility of another medication not working for me?
I took Avonex from 1996 to 2001 and my disease continued to get worse and the side effects never went away. I hated getting a shot every week. I feel like normal person now that I am on Tysabri. It's a one a month infusion and I am no longer sick from the medication. I felt wonderful after my first infusion, and I wake up everyday feeling better than I ever did while on Avonex. You should check out the diaries...they were very helpful to me and to my family.
I'm slated to start Tysabri the end of December or early January. Obviously the prescribing PDF left me wondering if I had made a good decision. Your original post was really informative for me, and I'll check out those other Tysabri users' blogs. I know I have time to change my mind.
Have been on Tysabri since February 2012
Am now noticing more symptoms than before starting it.
Anyone have any experience with this?
I know it is supposed to "slow down" progression and so far these are just nuisance symptoms, falling, foot drag, etc.
should I get concerned? I really like Tysabri and especially the 28 days, it fits my insurance better than shots do
I was on monthly infusions of Tysabri for five years. I have had MS for 26 years. Those 5 years were the most stable I have ever been. I have been on every MS med and only the Tysabri was effective. I eventually tested positive for antibodies for PML and was taken off. I am back to deterioration. Tysabri was miraculous...use it if you can! Now I want to try stem cells.
Are you JCV positive? I am, my Dr. Says it's safe for me to take Tysabri because the level of JCV in my blood is low. I will have my 1st infusion in the morning, I am nervous and excited! I was diagnosed in 2002 w/RRMS but my walking is so bad now. I hope Tysabri will help me!
Hi Miche - Welcome to our group.
This is a pretty old thread. It was last updated over a year ago and many of the posters no longer visit. I haven't seen cosmobirdy in quite a while. I just didn't want you to think she was ignoring you :-)
As to Tysabri and JCV, there are some folks here whou are JCV + and on Tysabri. Perhaps they will be able to provide some insight. Personally, I had 20 Tysabri infusions before converting to JCV +. My doc is a cautious soul so we switched to Rituxan :-)
Hi Miche - Welcome to the group.
This is a pretty old thread. It was last updated over a year ago. Many of the posters no longer visit. I have not seen cosmobirdy in a while. I just didn't want you to think she was ignoring you :-)
There are some here who are taking Tysabri and are JCV +. Hopefully they will share their experience. I was on Tysabri for 20 months. THen I converted to JCV+. My doc is a cautious souls, so we switched to Rituxan.